Please use this identifier to cite or link to this item: https://doi.org/10.4254/wjh.v11.i10.719
Title: Escitalopram-induced liver injury: A case report and review of literature
Authors: Ng, Q.X.
Yong, C.S.K.
Loke, W.
Yeo, W.S.
Soh, A.Y.S. 
Keywords: Antidepressant
Depression
Drug-induced
Druginduced liver injury
Escitalopram
Liver injury
Issue Date: 2019
Publisher: Baishideng Publishing Group Co
Citation: Ng, Q.X., Yong, C.S.K., Loke, W., Yeo, W.S., Soh, A.Y.S. (2019). Escitalopram-induced liver injury: A case report and review of literature. World Journal of Hepatology 11 (10) : 719-724. ScholarBank@NUS Repository. https://doi.org/10.4254/wjh.v11.i10.719
Rights: Attribution-NonCommercial 4.0 International
Abstract: BACKGROUND Depression is a growing public health problem that affects over 350 million people globally and accounts for approximately 7.5% of healthy years lost due to disability. Escitalopram, one of the first-line medications for the treatment of depression, is a selective serotonin reuptake inhibitor and one of the most commonly prescribed antidepressant medications worldwide. Although thought to be generally safe and with minimal drug-drug interactions, we herein present an unusual case of cholestatic liver injury, likely secondary to escitalopram initiation. CASE SUMMARY A 56-year-old Chinese lady presented with fever and cholestatic liver injury two weeks after initiation of escitalopram for the treatment of psychotic depression. Physical examination was unremarkable. Further investigations, including a computed tomography scan of the abdomen and pelvis and tests for hepatitis A, B and C and for autoimmune liver disease were unyielding. Hence, a diagnosis of escitalopram-induced liver injury was made. Upon stopping escitalopram, repeat liver function tests showed downtrending liver enzymes with eventual normalization of serum aspartate aminotransferase and alanine aminotransferase one-week post-discharge. CONCLUSION Clinicians should be aware of the possibility of escitalopram-induced liver injury when initiating depressed patients on antidepressant treatment. This requires extra vigilance as most patients may remain asymptomatic. Measurement of liver function tests could be considered after initiation of antidepressant treatment, especially in patients with pre-existing liver disease. © The Author(s) 2019.
Source Title: World Journal of Hepatology
URI: https://scholarbank.nus.edu.sg/handle/10635/212352
ISSN: 19485182
DOI: 10.4254/wjh.v11.i10.719
Rights: Attribution-NonCommercial 4.0 International
Appears in Collections:Staff Publications
Elements

Show full item record
Files in This Item:
File Description SizeFormatAccess SettingsVersion 
10_4254_wjh_v11_i10_719.pdf855.75 kBAdobe PDF

OPEN

NoneView/Download

SCOPUSTM   
Citations

6
checked on Sep 23, 2022

Page view(s)

60
checked on Sep 22, 2022

Google ScholarTM

Check

Altmetric


This item is licensed under a Creative Commons License Creative Commons